Alert archive / Virginia / Flash Flood Warnings in 1999
Flash Flood Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 16, 1999, 5:34 AM EDT for Northampton County, North Carolina; 5 counties in Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 1999, 5:34 AM EDT (09:34 UTC)
- Expired
- Sep 16, 1999, 10:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Northampton County, NC, Brunswick County, VA, City of Emporia, VA, Greensville County, VA, Southampton County, VA, Sussex County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 160938 RRA FFWAKQ NCC015-073-091-131-VAC007-025-033-036-041-053-057-073-081-085- 087-093-095-097-101-103-111-115-117-119-127-133-135-149-159-175- 181-183-193-199-570-595-620-650-670-700-730-735-760-800-830-161500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 534 AM EDT THU SEP 16 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR AMELIA COUNTY IN CENTRAL VIRGINIA BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA CHESTERFIELD COUNTY IN CENTRAL VIRGINIA THE CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA THE CITY OF EMPORIA IN SOUTH CENTRAL VIRGINIA ESSEX COUNTY IN EAST CENTRAL VIRGINIA THE CITY OF FRANKLIN IN SOUTHEASTERN VIRGINIA GLOUCESTER COUNTY IN EASTERN VIRGINIA GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA THE CITY OF HAMPTON IN SOUTHEASTERN VIRGINIA HANOVER COUNTY IN CENTRAL VIRGINIA HENRICO COUNTY IN CENTRAL VIRGINIA THE CITY OF HOPEWELL IN SOUTH CENTRAL VIRGINIA ISLE OF WIGHT COUNTY IN SOUTHEASTERN VIRGINIA JAMES CITY COUNTY IN SOUTHEASTERN VIRGINIA KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA LANCASTER COUNTY IN EASTERN VIRGINIA LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA MATHEWS COUNTY IN EASTERN VIRGINIA MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA MIDDLESEX COUNTY IN EASTERN VIRGINIA NEW KENT COUNTY IN EAST CENTRAL VIRGINIA THE CITY OF NEWPORT NEWS IN SOUTHEASTERN VIRGINIA NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA THE CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA THE CITY OF POQUOSON IN SOUTHEASTERN VIRGINIA PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA THE CITY OF RICHMOND IN CENTRAL VIRGINIA RICHMOND COUNTY IN EAST CENTRAL VIRGINIA SOUTHAMPTON COUNTY IN SOUTHEASTERN VIRGINIA THE CITY OF SUFFOLK IN SOUTHEASTERN VIRGINIA SURRY COUNTY IN SOUTHEASTERN VIRGINIA SUSSEX COUNTY IN SOUTHEASTERN VIRGINIA WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA THE CITY OF WILLIAMSBURG IN SOUTHEASTERN VIRGINIA YORK COUNTY IN SOUTHEASTERN VIRGINIA BERTIE COUNTY IN NORTHEASTERN NORTH CAROLINA GATES COUNTY IN NORTHEASTERN NORTH CAROLINA HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA NORTHAMPTON COUNTY IN NORTHEASTERN NORTH CAROLINA * UNTIL 1030 AM EDT * AT AT 525 AM EDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LARGE AREA OF MODERATE TO HEAVY RAIN ACROSS CENTRAL AND SOUTH CENTRAL VIRGINIA...AND INTERIOR NORTHEAST NORTH CAROLINA. AS HURRICANE FLOYD MOVES NORTH-NORTHEASTWARD THROUGH EASTERN NORTH CAROLINA THIS MORNING...WIDESPREAD MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE INTO THE MIDDAY HOURS. RAINFALL SINCE LATE WEDNESDAY MORNING HAS AVERAGE 5 TO 7 INCHES ACROSS THE REGION...WITH LOCAL AMOUNTS OF 10 TO 12 INCHES. ADDITIONAL RAINFALL IS EXPECTED TO AVERAGE 2 TO 4 INCHES...WITH LOCAL AMOUNTS POSSIBLY REACHING 6 TO 8 INCHES. NUMEROUS ROADS ARE FLOODED AND CLOSED IN THE WARNED AREA THIS MORNING. ADDITIONAL HEAVY RAINFALL THIS MORNING WILL AGGRAVATE THE FLOODING. IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH WATER COVERING THE ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WATER DEPTH OF FOOT OR LESS CAN QUICKLY BECOME A RAGING TORRENT...CAPABLE OF SWEEPING VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. 25
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:45 AM EDT, 49 minutes earlier.
Area forecast discussion, Sep 16, 4:45 AM EDT, 49 minutes before
WAKEFIELD AREA FORECAST DISCUSSION...CORRECTED FOR WARNING REFERENCE
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 AM EDT THU SEP 16 1999
WATCHING FLOYD LIKE THE REST OF COUNTY THIS AM. QUASI STNRY FNT
NR I95 SEEN IN TD GRADIENT & WNDS WITH MODERATE TO HVY RAINBANDS
WPSPRD ACRS SRN AND ERH CWA. FLOYD TRAVELING NE OF ILM AT
330 AM WITH TIGHT THETA E GRADIENT ALNG ITS PATH. RAIN...WND TO CONT
THIS AM AND AFTN ACRS E AS FLOYD TRAVELS ACRS ERN NC AND EVENTUALLY
THE TIDEWATER AREA OF VIRGINIA. CURRENT FCST WONT BE ADJUSTED
TOO MUCH OTHER THAN ADJUSTING NPW BY LOWERING TO WND ADVY
OVR XTRM WRN COUNTIES. THNK WNDS WITH HUR COMBINED WITH FNT WILL BE
GREATEST ALNG NW SIDE THIS AM. AS PER 4 AM TPC CONF CALL CURRENT
HUR/TPCL WARNINGS TO STAY AS IS. THNK TOR THREAT IS LOW OVR WRN ZNS
SO WL LIKELY BGN TO TRIM COUNTIES FM WATCH BY 12Z. RAINFALL AMNTS
ACRS AREA FM 7-12 INCHES...WOW
.AKQ...HURRICANE WARNING FOR ATLC CSTL WTRS CURRITUCK BCH LGT
TO FENWICK ISLD...INCLDG SNDS...AND CHES BAY S OF SMITH PT
...TROPICAL STORM WARNING INTERIOR SE MD
...HIGH WIND WARNING/FLOOD WATCH CNTRL VA...NRN NE NC.
...WND ADVSY XTRM W CNTRL VA ZNS.
...TORNADO WATCH TIL 9 AM ERN/CNTRL VA-SE MD-NE NC.
SASIn the hours before
Local storm report, Sep 16, 4:16 AM EDT, 1 hour 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
416 AM EDT THU SEP 16 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM DURANTS NECK NC TORNADO
09/15/99 PERQUIMANS 2 HOUSES DESTOYED 1/2 MILE
APART NEAR THE ALBEMARLE
SOUND. ONE WAS ON NEW
HOPE RD, THE OTHER ON
SOUND SIDE DR. 3-4 OTHER
HOMES DAMAGED. SEVERAL
TREES DOWN.Local storm report, Sep 16, 4:16 AM EDT, 1 hour 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
416 AM EDT THU SEP 16 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM DURANTS NECK NC TORNADO
09/15/99 PERQUIMANS 2 HOUSES DESTOYED 1/2 MILE
APART NEAR THE ALBEMARLE
SOUND. ONE WAS ON NEW
HOPE RD, THE OTHER ON
SOUND SIDE DR. 3-4 OTHER
HOMES DAMAGED. SEVERAL
TREES DOWN.The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:54 PM EDT | Flash Flood Warning | AKQ | Bertie, Hertford, Northampton | 6 hr |
| Sep 15, 8:54 PM EDT | Flash Flood Warning | AKQ | Gates | 6 hr |
| Sep 15, 11:17 PM EDT | Tornado Warning | AKQ | Gates, Pasquotank, Perquimans | 18 min |
| Sep 16, 12:11 AM EDT | Tornado Warning | AKQ | Camden, Currituck | 34 min |
| Sep 16, 3:26 AM EDT | Flash Flood Warning | AKQ | Hertford, Northampton | 2 hr |
| Sep 16, 3:26 AM EDT | Flash Flood Warning | AKQ | Bertie | 2 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Bertie, Hertford | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Gates | 5 hr |
| Sep 16, 8:57 AM EDT | Flash Flood Warning | AKQ | Chowan, Pasquotank, Perquimans | 2 hr |
| Sep 16, 8:57 AM EDT | Flash Flood Warning | AKQ | Camden | 2 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Camden | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Chowan, Gates, Hertford, Pasquotank, Perquimans | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Bertie, Northampton | 6 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Camden, Gates | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Bertie | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Chowan, Perquimans | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Bladen | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Pasquotank | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Currituck | 3 hr |
| Sep 15, 8:54 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk | 6 hr |
| Sep 15, 8:54 PM EDT | Flash Flood Warning | AKQ | Isle of Wight, City of Franklin | 6 hr |
| Sep 15, 10:14 PM EDT | Flash Flood Warning | AKQ | York, City of Hampton, City of Poquoson | 5 hr |
| Sep 15, 10:14 PM EDT | Flash Flood Warning | AKQ | James City, City of Newport News | 5 hr |
| Sep 15, 10:14 PM EDT | Flash Flood Warning | AKQ | City of Williamsburg | 5 hr |
| Sep 15, 10:14 PM EDT | Flash Flood Warning | AKQ | Gloucester, Mathews | 5 hr |
| Sep 15, 10:14 PM EDT | Flash Flood Warning | AKQ | Surry | 5 hr |
| Sep 16, 12:07 AM EDT | Flash Flood Warning | AKQ | Prince George, City of Hopewell | 3 hr |
| Sep 16, 12:07 AM EDT | Flash Flood Warning | AKQ | Greensville, Sussex | 3 hr |
| Sep 16, 12:07 AM EDT | Flash Flood Warning | AKQ | City of Petersburg | 3 hr |
| Sep 16, 12:07 AM EDT | Flash Flood Warning | AKQ | City of Emporia | 3 hr |
| Sep 16, 12:07 AM EDT | Flash Flood Warning | AKQ | Charles City | 3 hr |
| Sep 16, 1:37 AM EDT | Tornado Warning | AKQ | Isle of Wight, Surry | 33 min |
| Sep 16, 2:22 AM EDT | Flash Flood Warning | AKQ | Gloucester, King and Queen, King William, Middlesex, New Kent | 118 min |
| Sep 16, 2:22 AM EDT | Flash Flood Warning | AKQ | Mathews | 118 min |
| Sep 16, 2:22 AM EDT | Flash Flood Warning | AKQ | Lancaster | 118 min |
| Sep 16, 3:26 AM EDT | Flash Flood Warning | AKQ | Prince George | 2 hr |
| Sep 16, 3:26 AM EDT | Flash Flood Warning | AKQ | City of Emporia | 2 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | James City, York, City of Williamsburg | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Amelia, Chesterfield, Dinwiddie, Nottoway | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Newport News, City of Poquoson | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Prince George, City of Colonial Heights, City of Petersburg | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Caroline, Hanover, Henrico, King William, New Kent | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Essex, Gloucester, King and Queen, Middlesex | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Lancaster, Northumberland, Richmond, Westmoreland | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | City of Richmond | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | City of Hopewell | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Charles City, Isle of Wight, Surry | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | City of Franklin | 5 hr |
| Sep 16, 5:34 AM EDT | Flash Flood Warning | AKQ | Mathews | 5 hr |
| Sep 16, 10:10 AM EDT | Tornado Warning | AKQ | City of Chesapeake | 30 min |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Greensville, City of Emporia | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Charles City, Chesterfield, Henrico, James City, New Kent, Prince George and 1 more | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Gloucester, Mathews | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | City of Colonial Heights, City of Petersburg | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | York, City of Williamsburg | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Isle of Wight, City of Franklin | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | City of Richmond | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Caroline, Hanover, King William | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Newport News, City of Poquoson | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Dinwiddie, Lunenburg, Nottoway | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | City of Hopewell | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Sussex | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Essex, Lancaster, Northumberland, Richmond, Westmoreland | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | King and Queen, Middlesex | 6 hr |
| Sep 16, 10:53 AM EDT | Flash Flood Warning | AKQ | Mecklenburg | 6 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | Gloucester, Mathews | 3 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | Accomack | 3 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | James City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg | 3 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | Lancaster, Northumberland, Richmond, Westmoreland | 3 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | Essex, King and Queen, Middlesex | 3 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | Northampton | 3 hr |
| Sep 16, 4:55 PM EDT | Flash Flood Warning | AKQ | King William, New Kent | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | City of Norfolk, City of Virginia Beach | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | Isle of Wight, City of Suffolk | 3 hr |
| Sep 16, 5:06 PM EDT | Flash Flood Warning | AKQ | James City, King and Queen | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1999Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.